Hail, Grant
- When
- August 18, 1:35 PM CST
- Where
- Grant County, Milbank
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 45.220, -96.630
Severe thunderstorms developed along a cold front during the late afternoon bringing large hail up to golf ball size, damaging winds up to 70 mph, along with damaging lightning.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Severe thunderstorms developed along a cold front during the late afternoon bringing large hail up to golf ball size, damaging winds up to 70 mph, along with damaging lightning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 18, 11:25 AM CST, 2 hours 10 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1225 PM CDT Fri Aug 18 2017 .UPDATE... Issued at 1223 PM CDT Fri Aug 18 2017 See updated aviation discussion below. UPDATE Issued at 1013 AM CDT Fri Aug 18 2017 Just a few showers currently occurring across the far northeastern CWA at this time, with stronger activity to the north. Still looks as though additional redevelopment is possible later this afternoon, mainly east of Interstate 29. Will continue to monitor. No changes made to winds or temperatures at this time. && .SHORT TERM...(Today through Sunday Afternoon) Issued at 415 AM CDT Fri Aug 18 2017 Continue to see isolated showers and storms across the CWA while a larger coverage of precipitation is noted across ND closer to the main vort max. Have been adjusting POPs the past couple hours to account for radar trends. Actually had a mini heat burst here in Aberdeen about an hour or so ago with an area of showers that moved through. For later today, will be watching fairly compact vort max/shortwave as it drops southeast across the area. Low center moves right across far northeast SD and west central MN. Fairly decent coverage of showers and storms across ND right now with this system and it's all moving southeast. CAM solutions show decent areal coverage across the far northeast CWA today, so have increased POPs accordingly. There is about 1000 J/KG MLCAPE to work with, but no shear. Mid-level lapse rates are fairly healthy. Interesting to note that some of the parameters associated with landspouts or very weak tornadoes are showing up on the low end. Given the nice vort moving through and associated surface boundaries/wind shift, one cannot completely rule this out. May mention this in the HWO. Conditions quiet down tonight as surface high pressure quickly passes through the area. By Saturday morning, this high is already departing to the southeast, thus allowing for southerly winds and much warmer air to move into the region. Still fairly good signals for nice warming on Saturday, and will see highs in the 80s and 90s. Fairly dry air will be moving into central SD as well, with RH values dropping into the 20s and 30s. Does not appear to hit Red Flag criteria though. Cool front will then drop south through the area Saturday night, but looks to come through mostly dry. Slightly cooler temperatures can be expected on Sunday. .LONG TERM...(Sunday Evening through Thursday) Issued at 415 AM CDT Fri Aug 18 2017 Will start out with zonal flow aloft, with a subtle wave embedded within this flow moving across the region. At the surface we will have a lee low to the west, with a stalled front across the South Dakota/Nebraska state line, and low level easterlies. A low level jet will set up over Nebraska/southeast South Dakota Sunday night/early Monday morning resulting in elevated convection. There is a second shortwave embedded within zonal flow aloft, and the current timing brings its influence into the area Monday night. Models again show the stalled front becoming the focus for convection, though without the low level jet influence this time. Tuesday, during the day, we see a shift to a northwest flow aloft regime and dry conditions as surface high pressure moves from Canada into the Western Lakes region, then continues southeast through the end of the work week. Temperatures should trend right around average for this time of year. && .AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon) Issued at 1223 PM CDT Fri Aug 18 2017 For the most part, VFR conditions will prevail across the area through midday Saturday. The exception will be across the far eastern CWA this afternoon where shower and thunderstorm development is possible. Brief periods of MVFR vsbys in rain will be possible with any thunderstorms. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Parkin SHORT TERM...TMT LONG TERM...Connelly AVIATION...Parkin
Hazardous Weather Outlook National Weather Service Aberdeen SD 444 AM CDT Fri Aug 18 2017 MNZ039-046-SDZ007-008-011-019>023-190945- Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant- Hamlin-Deuel- 444 AM CDT Fri Aug 18 2017 This Hazardous Weather Outlook is for portions of west central Minnesota and northeast South Dakota. .DAY ONE...Today and Tonight Scattered showers and storms are expected across far northeast South Dakota and west central Minnesota today. A few storms could contain small hail and gusty winds. The atmosphere is such today that a landspout or a very weak and small tornado is possible. This would mainly be over extreme northeast South Dakota and on into west central Minnesota. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SDZ003>006-009-010-015>018-033>037-045-048-051-190945- Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Dewey-Potter- Faulk-Spink-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 444 AM CDT Fri Aug 18 2017 /344 AM MDT Fri Aug 18 2017/ This Hazardous Weather Outlook is for portions of central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. TMT
Special Weather Statement
National Weather Service Aberdeen SD
214 PM CDT FRI AUG 18 2017
MNZ046-SDZ021-182000-
Big Stone MN-Grant SD-
214 PM CDT FRI AUG 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BIG STONE AND
NORTHEASTERN GRANT COUNTIES UNTIL 300 PM CDT...
At 213 PM CDT, Doppler radar was tracking a strong thunderstorm near
Milbank, moving east at 15 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Milbank, Ortonville, Big Stone City, Odessa and Twin Brooks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4522 9627 4525 9629 4525 9631 4526 9634
4526 9641 4527 9643 4527 9645 4510 9645
4520 9682 4532 9673 4529 9625
TIME...MOT...LOC 1913Z 279DEG 15KT 4525 9669
SerrThe Aberdeen radar (KABR), 142 km away, was scanning. The volume nearest the first event began at 19:33 UTC.
7 hail, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.
Lightning blew out a transformer which snapped a power pole and downed some power lines in Milbank.
Hail covered the entire highway.
Seventy mph winds blew a trampoline and swing set about a hundred yards.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720159, 720166, 720160, 720161, 720168, 720162, 720163, 720164, 720169, 720167, 720165.